FARMINGDALE, Long Island (WABC) — In Nassau County, a Nassau County police officer has overdosed on opioids after he may have been under the influence of drugs while responding to a crash.

It happened on the Wantagh State Parkway in Hempstead Thursday afternoon, but luckily his fellow troops knew exactly what to do.

Police say Ann Morales, 35, crashed into the median and fell onto the steering wheel. It took two doses of Narcan to revive her.

“Ultimately, after processing the vehicle, we found that there was heroin and fentanyl inside the vehicle,” said New York State Trooper Maj. Stephen Udis.

The officer who administered the Narcan leaned over the passenger side of her car, and soon as he was interviewing the witness, he lost strength in his legs and said he felt like he was on a cloud of air.

Other troopers on the scene then ran over and gave him two doses of Narcan, and he immediately felt better.

But, like the woman he saved, he was taken to the hospital for recovery.

“We believe it’s fentanyl and heroin that ultimately he was exposed to in some way,” Udice said.

Police say that’s another risk to the opioid epidemic — and a risk to law enforcement. But doctors say be cautious about assuming exposure is such a risk.

“The likelihood of an overdose with that kind of contact is incredibly unlikely,” said Dr. Eugene Wortsman of Northwell Addiction Management. “Obviously getting it in the eyes, or inside the nose, inside the mouth can increase the risk, but the fact that you’re seeing a small amount makes it very difficult to aerosolize this medicine.”

Police say they believe there was a moment when the soldier swallowed it.

However, police say toxicology reports have yet to confirm this.

Eyewitness News asked if there was a possibility it could have been something else, like a panic attack.

“I don’t believe it, we don’t believe it, this soldier didn’t have a panic attack,” Udice said.

So while doctors don’t want the public to be scared away from helping someone in danger, police say the case is a reminder of the power of illegal fentanyl.

“And what makes it even more dangerous is that we can’t always see it,” Udis said.

———-

* More news from Long Island

* Send us a news tip

* Download the abc7NY app for breaking news alerts

* Follow us on YouTube

Submit a tip or story idea to Eyewitness News

Have a breaking news tip or idea for a story we should cover? Submit it to Eyewitness News using the form below. When attaching a video or photo, terms of use apply.

Copyright © 2023 WABC-TV. All rights reserved.

Previous articleMarco Patriots are heading to Alabama to help recover from deadly tornadoes
Next articleUnidentified body found on sunken boat of missing Fort Myers Beach man